Skip to main content

Lower semicontinuity for an integral functional in BV

Abstract

We prove a lower semicontinuity result for a functional of linear growth initially defined by

$$\begin{aligned} \int _{\Omega }F\left( \frac{dDu}{d\mu }\right) \,d\mu \end{aligned}$$

for \(u\in \mathrm {BV}(\Omega ;{\mathbb R}^N)\) with \(Du\ll \mu \). The positive Radon measure \(\mu \) is only assumed to satisfy \(\mathcal L^n\ll \mu \).

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Alberti, G.: Rank one property for derivatives of functions with bounded variation. Proc. Roy. Soc. Edinburgh Sect. A 123(2), 239–274 (1993)

  2. 2.

    Alberti, G., Csörnyei, M., Pełczyński, A., Preiss, D.: BV has the bounded approximation property. J. Geom. Anal. 15(1), 1–7 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Alibert, J.J., Bouchitté, G.: Non-uniform integrability and generalized Young measures. J. Convex Anal. 4(1), 129–147 (1997)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Ambrosio, L., Buttazzo, G., Fonseca, I.: Lower semicontinuity problems in Sobolev spaces with respect to a measure. J. Math. Pures Appl. 75(9), no. 3, 211–224 (1996)

  5. 5.

    Ambrosio, L.: Dal Maso, G.: On the relaxation in \({\rm BV}(\Omega; {\mathbb{R}}^m)\) of quasi-convex integrals. J. Funct. Anal. 109(1), 76–97 (1992)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Ambrosio, L., Fusco, N., Pallara, D.: Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2000. xviii+434 pp

  7. 7.

    Ball, J., Kirchheim, B., Kristensen, J.: Regularity of quasiconvex envelopes. Calc. Var. Partial Differ. Equ. 11(4), 333–359 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Bouchitté, G., Dal Maso, G.: Integral representation and relaxation of convex ocal functionals on \({\rm BV}(\Omega )\), Ann. Scuola Norm. Sup. Pisa Cl. Sci. 20(4), no. 4, 483–533 (1993)

  9. 9.

    Dacorogna, B.: Direct methods in the calculus of variations, Second edn. Applied Mathematical Sciences 78. Springer, New York, pp xii+619 (2008)

  10. 10.

    DiPerna, R.J., Majda, A.J.: Oscillations and concentrations in weak solutions of the incompressible fluid equations. Comm. Math. Phys. 108(4), 667–689 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Evans, L., Gariepy, R.: Measure theory and fine properties of functions, Studies in Advanced Mathematics. CRC Press, Boca Raton, FL. pp viii+268 (1992)

  12. 12.

    Fonseca, I., Müller, S.: Relaxation of quasiconvex functionals in \({\rm BV}(\Omega ,{\mathbb{R}}^p)\) for integrands \(f(x, u,\nabla u)\). Arch. Rational Mech. Anal. 123(1), 1–49 (1993)

  13. 13.

    Hakkarainen, H., Kinnunen, J., Lahti, P., Lehtelä, P.: Relaxation and integral representation for functionals of linear growth on metric measures spaces, preprint 2014

  14. 14.

    Kirchheim, B., Kristensen, J.: On Rank One Convex Functions that are Homogeneous of Degree One. Arch. Ration. Mech. Anal. 221(1), 527–558 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Kristensen, J.: Lower semicontinuity in spaces of weakly differentiable functions. Math. Ann. 313(4), 653–710 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Kristensen, J., Rindler, F.: Characterization of generalized gradient Young measures generated by sequences in \(W^{1,1}\) and BV, Arch. Ration. Mech. Anal. 197 (2010), no. 2, 539–598. Erratum, Ibid. 203 (2012), 693–700

  17. 17.

    Kristensen, J., Rindler, F.: Relaxation of signed integral functionals in BV. Calc. Var. Partial Differ. Equ. 37(1–2), 29–62 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Müller, S.: On quasiconvex functions which are homogeneous of degree 1. Indiana Univ. Math. J. 41(1), 295–301 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Reshetnyak, Y.G.: The weak convergence of completely additive vector-valued set functions. Sibirsk. Mat. J. 9, 1386–1394 (1968)

    MathSciNet  Google Scholar 

  20. 20.

    Rindler, F.: Lower semicontinuity and Young measures in BV without Alberti’s rank-one theorem, Adv. Calc. Var. 5, no. 2, 127–159 (2012)

  21. 21.

    Ziemer, W.P.: Weakly differentiable functions. Sobolev spaces and functions of bounded variation. Graduate Texts in Mathematics, 120. Springer-Verlag, New York (1989)

Download references

Acknowledgments

This research was done while P. L. was visiting the Oxford Centre for Nonlinear Partial Differential Equations (OxPDE) from September 2014 to July 2016. During this time, P.L. was supported by Aalto University as well as the Finnish Cultural Foundation.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Panu Lahti.

Additional information

Communicated by L. Ambrosio.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kristensen, J., Lahti, P. Lower semicontinuity for an integral functional in BV. Calc. Var. 55, 70 (2016). https://doi.org/10.1007/s00526-016-0997-4

Download citation

Mathematics Subject Classification

  • 49J45
  • 26B30
  • 52A99